Texas, 2023Hail and Damaging Winds in Texas, September 24, 2023
September 24, 2023 · NWS HGX · 3 events in 2 counties and zones
A southward morning afternoon severe thunderstorm developed and produced wind damage and hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A southward morning afternoon severe thunderstorm developed and produced wind damage and hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 24, 2:47 PM CST, 48 minutes earlier.
Area forecast discussion, Sep 24, 2:47 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
347 PM CDT Sun Sep 24 2023
...New SHORT TERM, LONG TERM, MARINE...
.SHORT TERM...
(This evening through Monday Night)
Issued at 346 PM CDT Sun Sep 24 2023
Shower/thunderstorm development so far this afternoon has been most-
ly limited to NE portions of the CWA...but still cannot rule out any
additional activity in the next few hours as the air mass over SE TX
continues to heat. For areas just north of us, SPC is closely watch-
ing for the possibility of strong to severe storms through sunset at
the very least. While the dynamics appear more favorable there, it's
still close enough for an outside shot of strong storms making their
way into our northern counties. Stay tuned.
Otherwise, short-range guidance keeps the higher/better chances for
widespread rains in the forecast for late tonight through early Mon
morning with the passage of a weak surface boundary from the north.
Activity could reach our central counties just after midnight, then
stalling near/along the coast after sunrise. And with this boundary
lingering across the area, additional re-development could occur by
late Mon afternoon (...with the usual caveats concerning how worked
over the air mass will be and if there will be any additional heat-
ing/destabilization). Overnight rainfall totals should average from
one quarter to one half inch...with higher isolated amounts up to 1
to 2 inches. And with the increased POPs/clouds, highs tomorrow are
going to be cooler...ranging from the upper 80s to lower 90s. 41
&&
.LONG TERM...
(Tuesday through next Saturday)
Issued at 346 PM CDT Sun Sep 24 2023
Diffuse frontal boundary/wind shift will be in the process of
washing out in the region Tue-Wed. In the upper levels we'll be
situated in a general weakness between ridging centered near Cabo
and a trough across the Midwest. Sufficient moisture availability and
the potential for some weak disturbances aloft will maintain chances
for scattered showers and thunderstorms...probably more diurnally
driven and across the southern 2/3 of the CWA.
Ridging will migrate back newd heading into the second parts of the
week as the next trof digs southward along the west coast. This
should suppress, but not eliminate, rain chances as time progresses.
Exception will probably be offshore and closer to the beaches where
moisture along the northern periphery of a somewhat stationary
trough in the south central Gulf could stream ne-sw across the
coast/waters at times. 47
&&
.AVIATION...
(18Z TAF Issuance)
Issued at 101 PM CDT Sun Sep 24 2023
MVFR cloud decks over portions of the CWFA earlier this morning have
mixed out with the bulk of the overnight southward moving storms re-
maining just east of the region at this time. But, still cannot rule
out some development over parts of SE TX this afternoon as the west-
ern end of this feature moves into the area...along with the possib-
ility of outflow boundaries and the sea breeze. Did keep the mention
of VCSH/VCTS in for most sites through the afternoon. There could be
a break this evening but the approach/passage of a weak boundary may
produce another round of storms overnight into early Mon morning. No
major changes planned with previous timing...with VCTS/VCSH starting
at CLL around 03Z...then tracking south to SGR/HOU around 08Z. There
could be another break by mid/late Mon morning with possible redeve-
lopment by late afternoon. South to southeasterly winds will persist
through the period with gusts to 20-25kts. 41
&&
.MARINE...
Issued at 346 PM CDT Sun Sep 24 2023
Light to occasionally moderate onshore winds should generally
prevail the next couple days. That said, some difficult-to-time
upper level disturbances will be passing through the area and could
trigger some showers and thunderstorms and varying weather
conditions. Winds will trend more e-ne toward midweek in association
with a surface trough of low pressure near the Yucatan. Moisture
streaming eastward along its northern periphery will produce
scattered showers or thunderstorms at times in the coastal waters.
With lengthening fetch of moderate ene winds, look for seas to climb
into the 3-5ft range as we head into the weekend. 47
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 75 91 72 90 / 60 50 20 20
Houston (IAH) 76 94 74 91 / 40 60 60 30
Galveston (GLS) 80 89 77 89 / 20 50 60 50
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
In the hours before
Special weather statement, Sep 24, 1:54 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
254 PM CDT Sun Sep 24 2023
TXZ164-179-242030-
Polk TX-Trinity TX-
254 PM CDT Sun Sep 24 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TRINITY AND CENTRAL
POLK COUNTIES THROUGH 330 PM CDT...
At 254 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seven Oaks, or 10 miles north of Livingston, moving southeast at 10
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Groveton, Seven Oaks, Leggett, and Moscow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3109 9513 3111 9503 3084 9473 3074 9505
TIME...MOT...LOC 1954Z 337DEG 10KT 3086 9495
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
AdamsSpecial weather statement, Sep 24, 2:46 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
346 PM CDT Sun Sep 24 2023
TXZ164-178-179-242115-
San Jacinto TX-Polk TX-Trinity TX-
346 PM CDT Sun Sep 24 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN TRINITY...CENTRAL SAN
JACINTO AND SOUTHWESTERN POLK COUNTIES THROUGH 415 PM CDT...
At 345 PM CDT, Doppler radar was tracking a strong thunderstorm over
Goodrich, or near Livingston, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Livingston, Shepherd, Onalaska, Coldspring, Point Blank, Goodrich,
Lake Livingston State Park, West Livingston, and Evergreen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake Livingston, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3082 9525 3090 9508 3060 9474 3050 9491
3050 9524
TIME...MOT...LOC 2045Z 330DEG 12KT 3064 9498
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
AdamsSpecial weather statement, Sep 24, 3:17 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
417 PM CDT Sun Sep 24 2023
TXZ178-179-242145-
San Jacinto TX-Polk TX-
417 PM CDT Sun Sep 24 2023
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL SAN JACINTO AND
SOUTHWESTERN POLK COUNTIES THROUGH 445 PM CDT...
At 417 PM CDT, Doppler radar was tracking a strong thunderstorm over
Coldspring, or 15 miles southwest of Livingston, moving southeast at
15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Coldspring and Evergreen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3067 9530 3072 9522 3058 9498 3046 9525
TIME...MOT...LOC 2117Z 328DEG 11KT 3060 9516
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
AdamsThunderstorm Wind, San Jacinto
- When
- September 24, 3:35 PM CST
- Where
- San Jacinto County, 0.91 mi NE of Evergreen
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.560, -95.240
Multiple trees were downed in and around Highway 150.
Thunderstorm Wind, San Jacinto
- When
- September 24, 3:55 PM CST
- Where
- San Jacinto County, 4.51 mi SSW of Evergreen
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.490, -95.280
Trees and power lines were downed all across the FM 1725 and FM 945 areas.
Hail, Montgomery
- When
- September 24, 4:04 PM CST
- Where
- Montgomery County, 5.39 mi NNE of Cut and Shoot
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.400, -95.310
Quarter sized hail was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, September 24 to 25, 2023$600 million · 4 in hail · 71 events
- Hail and Damaging Winds in Texas, September 24, 2023$507,000 · 2.75 in hail · 52 events
- Flash Flooding and Flood in Minnesota, September 24, 2023$270,000 · 7 events
- Damaging Winds in Texas, September 24, 202361 kt wind · 15 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 24, 202354 kt wind · 14 events
- Damaging Winds in Louisiana, September 24, 202361 kt wind · 13 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 24 to 25, 20234 events
- Hail and Damaging Winds in Texas, September 24, 20231.75 in hail · 3 events
- Damaging Winds in Oklahoma, September 24, 202352 kt wind · 2 events
- Damaging Winds in Florida, September 24, 202350 kt wind · 2 events
- Coastal Flood in District of Columbia, September 24, 20231 event
- Coastal Flood in Virginia, September 24, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124939, 1124944, 1124945.